Alert archive / Virginia / Tornado Warnings in 2002

Tornado Warning 26, NWS Baltimore/Washington

September 27, 20025 counties in Virginia

NWS Baltimore/Washington issued this tornado warning at Sep 27, 2002, 7:12 PM EDT for 5 counties in Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2002, 7:12 PM EDT (23:12 UTC)
Expired
Sep 27, 2002, 7:45 PM EDT
In force
33 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

Counties City of Manassas, VA, City of Manassas Park, VA, Fauquier County, VA, Prince William County, VA, Stafford County, VA

The radar

The Sterling radar (KLWX), 33 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 333 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
423 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
333 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Sep 27, 2:25 PM EDT, 4 hours 47 minutes earlier.

Area forecast discussion, Sep 27, 2:25 PM EDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
225 PM EDT FRI SEP 27 2002

SHORT TERM...TNGT THRU FRI NGT...

SFC LOW OVR THE NRN PANHANDLE OF WV AT 18Z...THE REMNANT OF
ISIDORE...IS NOW CAUGHT UP IN THE WESTERLIES AND WILL CONTINUE TO
ACCELERATE NEWD TNGT AS IT IS STEERED AROUND THE WRN SIDE OF THE WRN
ATC RIDGE AND THE E SIDE OF THE UPR LVL TROF OVR THE NORTH CENTRAL
U.S.  THE ASSOCD VORT MAX WILL MOVE NE FLATTENING THE WRN ATLC RIDGE
TNGT AND SAT.

DAMMING GAVE WAY THIS AFTRN AS WMFNT MOVED INTO THE REGION. WMFNT
WILL CONTINUE TO BE PULLED NWD TNGT AS SFC LOW LIFTS NEWD LEAVING
THE AREA IN A WARM HUMID AIR MASS FOR THE EVENING. TRAILING CDFNT
FROM SFC LOW WILL PUSH ACRS THE MOUNTAINS THIS EVENING THEN TO
THE BAY AFTER 06Z.

LOW LVL SHEAR/HELICITY IS IMPRESSIVE ON SOUNDINGS AND ABERDEEN
PROFILER THIS AFTRN. HOWEVER...EXTENSIVE CLOUDINESS HAS LIMITED
INSTABILITY AND WARM 500MB TEMPS ARE LIMITING LAPSE RATES.
EXPECT MORE BINOVC DURING THE REMAINDER OF THE AFTRN WHICH WOULD
INCREASE INSTABILITY. TSTMS COULD FIRE ALG THE WMFNT OR AHD OF THE
APPROACHING CDFNT. WITH HIGH SHEAR AND HELICITY...CANT RULE OUT AN
ISOLD TORNADO NEAR BOUNDARIES OR BOUNDARY INTERSECTIONS. ONE OTHER
THREAT WILL BE DAMAGING WINDS. STRONG WINDS JUST OFF THE SFC COULD
EASILY MIX DOWN IN ANY SHRA OR TSRA.

WILL HAVE CHC POPS TIL MDNGT FAR WRN ZNS AND NOT MENTION TIMING
ELSEWHERE ALTHOUGH I EXPECT ACTIVITY TO BE E OF THE BAL/WASH
CORRIDOR BY 08Z.

CDFNT MOVES OFFSHR LATE TNGT AND HIGH PRES BUILDS ACRS THE AREA SAT
WITH AXIS OF SFC HIGH OVRHD LATE SAT NGT. PLENTY OF DRY AIR AND
SUBSIDENCE. NOT EXPECTING ANYTHING MORE THAN SCT CU ON SAT SO WILL
GO WITH SUNNY SKIES. CLR SAT NGT.

NGM/ETA/AVN TEMPS CLOSE AND ACCEPTED NEXT 2 PDS. WITH CLR SKIES AND
NEAR CALM WINDS...EXPECTING EXCELLENT RADIATIONAL COOLING SAT NGT SO
TRENDED A BIT UNDER MOS VALUES ESP WRN VALLEYS.

WALSTON

LONGER TERM...(SUN-FRI)

NOT MUCH TO TALK ABT IN THE EXTENDED.  REGION WILL BE DOMINATED BY
STRONG SUBTROPICAL RIDGE OVR THE SOUTHEASTERN STATES.  WEAK COLD
FRONT TO APPROACH THE AREA ON THURS BUT HAS VERY LITTLE UPPER
SUPPORT AND LACK OF MOISTURE. WILL KEEP FCST DRY. REMOVED CHANCE OF
SHRA OVR THE WRN COUNTIES ON WED AS IT DOESNT APPEAR THERE WILL BE
ENOUGH MOISTURE.  STAYED CLOSE TO GUIDANCE ON TEMPS.

ROSA

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SCA ANZ530>537...ALL ZONES.
Hazardous weather outlook, Sep 27, 11:14 AM EDT, 7 hours 58 minutes before
VAZ026-271515-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1114 AM EDT FRI SEP 27 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...

.SPOTTER CALL TO ACTION STATEMENT...

.DAYS TWO THROUGH SEVEN...

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 3:45 PM EDTSpecial Marine WarningLWX30 min
Sep 27, 6:30 PM EDTSevere Thunderstorm WarningLWXCulpeper, Orange45 min
Sep 27, 6:50 PM EDTTornado WarningLWXCulpeper, Fauquier, Prince William25 min
Sep 27, 7:32 PM EDTSpecial Marine WarningLWX43 min
Sep 27, 7:37 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, City of Winchester38 min
Sep 27, 3:58 PM EDTSevere Thunderstorm WarningLWXAllegany47 min
Sep 27, 7:47 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick58 min

Nearby

Tornado Warnings in Virginia, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.